Is my mother getting the correct treatment for hypertension?
Q: My 57 years old mother is suffering from high blood pressure. She is taking Nebi-H and Nicradia-R. Previously, she was on betanicardia capsules, but due to frequent common cold and cough, the doctor advised to take these drugs. Is she on right treatment?
A:Nebi-H contains two drugs: nebivolol and hydrochlorothiazide. Nicardia-R contains long-acting nifedipine and Beta-Nicardia contains two drugs: nifedipine and atenolol. It is very difficult to determine which drug is leading to common cold symptoms and cough. If it is due to nifedipine then both Nicardia-R and Beta-Nicardia should cause the side effect. Nebivolol can also cause respiratory symptoms. In good clinical practice, it is always better to give all the medicines separately rather than as combinations. This helps to adjust the dose and pinpoint side effects. Please ask your doctor to prescribe all required medicines separately. Once this is done it will be far easier to locate the offending drug.